Source:

Nursing2015

September 2008, Volume 38 Number 9 , p 12 - 12 [FREE]

Author

  • Michael R. Cohen RPH, MS, ScD

Abstract

Cohen, Michael R. RPH, MS, ScD

President of the Institute for Safe Medication Practices

The reports described in Medication Errors were received through the USP-ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at http://www.ismp.org or the United States Pharmacopeia (USP) at http://www.usp.org . You can also call the ISMP at 1-800-FAIL-Safe or send an e-mail message to ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2008 editorial advisory board.



 

The tube of Fougera's petrolatum ophthalmic ointment, Puralube, has a gold stripe across the top and can easily be confused with a tube of the company's erythromycin ophthalmic ointment, which has a yellow stripe at the top.

 

In one incident, Puralube was accidentally stocked instead of erythromycin in a newborn/birthing center's automated dispensing cabinet. A nurse noticed the mistake and reported it to the pharmacy, and no one was injured. In another case, a pharmacy intern retrieved erythromycin ointment when filling an order for Puralube. A pharmacist noticed the error before the product was dispensed. In a third incident, neonatal nurses confused the two ointments, but another nurse discovered the errors before patients were given the wrong drug.

 

Fougera has been informed about the mix-ups.

The tube of Fougera's petrolatum ophthalmic ointment, Puralube, has a gold stripe across the top and can easily be confused with a tube of the company's erythromycin ophthalmic ointment, which has a yellow stripe at the top.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

In one incident, Puralube was accidentally stocked instead of erythromycin in a newborn/birthing center's automated dispensing cabinet. A nurse noticed the mistake and reported it to the pharmacy, and no one was injured. In another case, a pharmacy intern retrieved erythromycin ointment when filling an order for Puralube. A pharmacist noticed the error before the product was dispensed. In a third incident, neonatal nurses confused the two ointments, but another nurse discovered the errors before patients were given the wrong drug.

Fougera has been informed about the mix-ups.